Ohio, 2018

Heavy Snow in Ohio, March 20 to 21, 2018

March 20 to 21, 2018 · NWS CLE · 6 events in 6 counties and zones

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th. Due to warm ground temperatures the snow initially did not accumulate much. That changed around midnight as temperatures finally cooled. By that time a band of moderate to heavy snow had set up across portions of northern Ohio. The band stretched from Huron County eastward across southern Lorain and Cuyahoga Counties. The band also impacted the northern portions of northern Medina and Summit Counties. At times visibilities were near zero as the snow flakes were an unusually large size. By the time the snow ended just before daybreak, 6 to 8 inches of snow had accumulated in those areas impacted by the band. A peak total of 8.2 inches was measured in Oberlin (Lorain County) with 8.0 inches in North Royalton (Cuyahoga County). Peak totals in Huron, Medina and Summit Counties were just over 6 inches. Heavy snow also fell in the Youngstown area which was closer to the surface low. 6 to 7 inches of snow was reported across much of Mahoning County. Some accidents were reported but the impact of this event was lessened because the snow ended before the morning commute most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 20, 7:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 20, 7:10 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
810 PM EDT Tue Mar 20 2018

.SYNOPSIS...
Low pressure will linger in south central Ohio overnight as a
disturbance aloft moves across the area. The low will dissipate
on Wednesday as a strong storm system moves northeast from the
mid Atlantic coast. High pressure will build into the Ohio
Valley and Great Lakes region Wednesday night through Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Precipitation has been filling in across Southwest Ohio this
evening as the upper level low starts to curl northward.
This is leading to increasing frontogenesis in the 850-700mb
layer. We still have a lot of low level dry air to overcome in
northern Ohio but a few locations are starting to report
flurries. Main change with the early evening update was to raise
pops across much of the area for the overnight period. Will be
taking a closer look at the snow forecast later this evening and
trying to refine any areas where banded precipitation may
increase snow totals.

Previous discussion...
Have added Hancock, Crawford and Wyandot counties to the
advisory. So far today, dry air from the northeast has
dominated conditions across the region, eroding clouds and
halting the advance of the precip which was about to move in
from the south this morning before mostly evaporating. For the
evening and overnight however, believe the precip makes it
further north. Models show a second, stronger upper wave which
will move into the lower Ohio valley from srn Indiana/north
central KY. Precip is expanding on radar with this feature. As
it moves into the region it become negatively tilted with upper
divergence/lift reaching into the southern/southwestern
counties. Expecting snow to spread north/northeast into the area
after 00Z-02Z time frame and filling in across most of the area
through the night. Have best snow totals now around 4.5 inches
in the Marion/Wyandot/Crawford county region and 3 to 4 inches
east across the southern tier. There should be sharp cutoff on
the north side. Will have 1 to 2 inches in Cuyahoga county an
inch or less Toledo area and no snow at Erie. For Wednesday will
allow snow to linger early but as the surface low in southern
OH dissipates and flow becomes dominated by the coastal low,
expect moisture to be flushed south fairly quickly with dry air
moving in from the north. Expect dry conditions Wednesday night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
By Thursday the east coast low will be pulling further offshore
and high pressure will be attempting to take control of our
local weather. The exception will be a few weak troughs in the
flow. One on Friday may bring a few flurries to northwest PA.
But for now will keep both Thursday and Friday dry. Even
Saturday looks to be dry with high pressure keeping a grip on
northern OH/nw PA. This shunts the next system south again. Will
keep low chance PoPs across the far southwest counties
Saturday. Temperatures will continue to fall short of normals.
With the cool high predominately in place, we will keep highs
confined to the upper 30s/near 40 each day. Night lows will be
chilly in the 20s with some upper teens.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A surface low will be cutting east across the Tennessee Valley
Saturday night. There is still uncertainty with how far north
precipitation associated with this low will make it, but models
continue to move farther and farther south. Have cut back on the
northern extent of precipitation, and this trend may continue.

Sunday through Monday will feature an amplified ridge of high
pressure over the area with dry conditions and temperatures slightly
below normal Sunday and rising to near normal for Monday afternoon.
A lot of uncertainty remains for Monday night through Tuesday as the
ECMWF has the ridge of high pressure staying strong while the GFS
breaks down the ridge and moves in a weak cold front with
precipitation.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Precipitation showing up on radar has been slow to reach the
ground thus far due to dry air in the low levels, but expecting
that to change rapidly over the next several hours. Snow will
fill in across the area as an upper level low pressure system
moves through the Ohio Valley overnight. MVFR ceilings will
quickly expand northward this evening. Widespread snow is
expected at all terminals except ERI and possibly TOL. The other
terminals will experience IFR conditions in snow, especially in
the 5-12Z window. Snow will gradually taper off from the north
on Wednesday morning. Most sites expected to be VFR again by
afternoon.

Northeast winds will remain breezy overnight, especially
downwind of Lake Erie at TOL/FDY/CLE/ERI where gusts of 20-25
knots will be possible. Winds will gradually back to northerly
on Wednesday with breezy conditions continuing into the
afternoon.

.Outlook...Non-VFR may linger southern terminals into mid
afternoon Wednesday.

&&

.MARINE...
Water levels on the Western Basin are already high and are
expected to remain that way into Wednesday morning. Will go with
a lakeshore flood warning for Ottawa and Lucas counties.

Small craft advisory will remain in effect through Wednesday morning
in the western basin and through Wednesday afternoon over the rest
of the lake.  Winds are expected to remain gusty across the lake
today and will increase and approach gales for about 6 hours
tonight.  Coordinated with Toronto and Buffalo an agreed to hold off
on issuing gale warnings at this time since gale force winds will be
brief.  Expecting winds to gradually weaken Wednesday across the
lake to allow small craft advisory to expire on schedule.  Winds
will gradually diminish with time to around 10 knots by Friday and
Saturday. No significant winds expected beyond Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 11 AM EDT Wednesday for OHZ017-
     027>033-036>038-047.
     Lakeshore Flood Warning until 10 AM EDT Wednesday for OHZ003-
     007.
PA...None.
MARINE...Small Craft Advisory until 10 AM EDT Wednesday for LEZ142-143.
     Small Craft Advisory until 4 PM EDT Wednesday for LEZ144>149.

&&

SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...Oudeman
LONG TERM...Mottice
AVIATION...KEC
MARINE...Oudeman
Hazardous weather outlook, Mar 20, 2:43 PM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
343 PM EDT Tue Mar 20 2018

LEZ061-142>149-162>169-OHZ006-008>014-018>023-089-PAZ001>003-211945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Wood-Sandusky-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
343 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-211945-
Lucas-Ottawa-
343 PM EDT Tue Mar 20 2018

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ017-027>033-036>038-047-211945-
Hancock-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
343 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Huron

When
March 20, 10:00 PM EST to March 21, 5:00 AM EST
Where
Huron forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th. Due to warm ground temperatures the snow initially did not accumulate much on the ground. That changed around midnight as temperatures finally cooled. By that time a band of moderate to heavy snow had set up across portions of northern Ohio. The band stretched from Huron County eastward across southern Lorain and Cuyahoga Counties. The band also impacted the northern portions of northern Medina and Summit Counties. At times visibilities were near zero as the snow flakes were of unusually large size. By the time the snow ended just before daybreak, 6 to 8 inches of snow had accumulated in those areas impacted by the band. A peak total of 8.2 inches was measured in Oberlin (Lorain County) with 8.0 inches in North Royalton (Cuyahoga County). Peak totals in Huron, Medina and Summit Counties were just over 6 inches. Heavy snow also fell in the Youngstown area which was closer to the surface low. 6 to 7 inches of snow was reported across much of Mahoning County. Some accidents were reported but the impact of this event was lessened because the snow ended before the morning commute.

Heavy Snow, Lorain

When
March 20, 10:00 PM EST to March 21, 6:00 AM EST
Where
Lorain forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th. Due to warm ground temperatures the snow initially did not accumulate much on the ground. That changed around midnight as temperatures finally cooled. By that time a band of moderate to heavy snow had set up across portions of northern Ohio. The band stretched from Huron County eastward across southern Lorain and Cuyahoga Counties. The band also impacted the northern portions of northern Medina and Summit Counties. At times visibilities were near zero as the snow flakes were of unusually large size. By the time the snow ended just before daybreak, 6 to 8 inches of snow had accumulated in those areas impacted by the band. A peak total of 8.2 inches was measured in Oberlin (Lorain County) with 8.0 inches in North Royalton (Cuyahoga County). Peak totals in Huron, Medina and Summit Counties were just over 6 inches. Heavy snow also fell in the Youngstown area which was closer to the surface low. 6 to 7 inches of snow was reported across much of Mahoning County. Some accidents were reported but the impact of this event was lessened because the snow ended before the morning commute.

Heavy Snow, Medina

When
March 20, 10:00 PM EST to March 21, 6:00 AM EST
Where
Medina forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th. Due to warm ground temperatures the snow initially did not accumulate much on the ground. That changed around midnight as temperatures finally cooled. By that time a band of moderate to heavy snow had set up across portions of northern Ohio. The band stretched from Huron County eastward across southern Lorain and Cuyahoga Counties. The band also impacted the northern portions of northern Medina and Summit Counties. At times visibilities were near zero as the snow flakes were of unusually large size. By the time the snow ended just before daybreak, 6 to 8 inches of snow had accumulated in those areas impacted by the band. A peak total of 8.2 inches was measured in Oberlin (Lorain County) with 8.0 inches in North Royalton (Cuyahoga County). Peak totals in Huron, Medina and Summit Counties were just over 6 inches. Heavy snow also fell in the Youngstown area which was closer to the surface low. 6 to 7 inches of snow was reported across much of Mahoning County. Some accidents were reported but the impact of this event was lessened because the snow ended before the morning commute.

Heavy Snow, Cuyahoga

When
March 20, 11:00 PM EST to March 21, 6:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Deep low pressure off the coast of Nova Scotia maintained a cold west to northwest flow across the eastern Great Lakes. Lake effect snow bands developed downwind of Lake Erie late on March 13th. The snow showers picked up in intensity and coverage during the early morning hours of the 14th. By daybreak, bands of moderate to heavy snow were over inland Ashtabula County. Visibilities at times were as low as a quarter mile. The snow showers began to decrease after midday and tapered to flurries by late afternoon. Westerly winds gusted to as much as 25 mph during this event causing much blowing and drifting. Snowfall totals exceeded 10 inches over portions of inland Ashtabula County. A peak total of 23.3 inches was reported near Pierpont with 11.0 inches in Kellogsville and 10.6 inches in Monroe Township. Up to six inches of snow fell as far south as Jefferson. Many accidents were reported.

Heavy Snow, Summit

When
March 20, 11:00 PM EST to March 21, 7:00 AM EST
Where
Summit forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th. Due to warm ground temperatures the snow initially did not accumulate much on the ground. That changed around midnight as temperatures finally cooled. By that time a band of moderate to heavy snow had set up across portions of northern Ohio. The band stretched from Huron County eastward across southern Lorain and Cuyahoga Counties. The band also impacted the northern portions of northern Medina and Summit Counties. At times visibilities were near zero as the snow flakes were of unusually large size. By the time the snow ended just before daybreak, 6 to 8 inches of snow had accumulated in those areas impacted by the band. A peak total of 8.2 inches was measured in Oberlin (Lorain County) with 8.0 inches in North Royalton (Cuyahoga County). Peak totals in Huron, Medina and Summit Counties were just over 6 inches. Heavy snow also fell in the Youngstown area which was closer to the surface low. 6 to 7 inches of snow was reported across much of Mahoning County. Some accidents were reported but the impact of this event was lessened because the snow ended before the morning commute.

Heavy Snow, Mahoning

When
March 21, 12:00 AM EST to 10:00 AM EST
Where
Mahoning forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

An area of low pressure moved up the Ohio Valley on March 20th. An inverted trough stretching north from the low caused bands of snow to develop across northern Ohio late in the evening of the 20th. Due to warm ground temperatures the snow initially did not accumulate much on the ground. That changed around midnight as temperatures finally cooled. By that time a band of moderate to heavy snow had set up across portions of northern Ohio. The band stretched from Huron County eastward across southern Lorain and Cuyahoga Counties. The band also impacted the northern portions of northern Medina and Summit Counties. At times visibilities were near zero as the snow flakes were of unusually large size. By the time the snow ended just before daybreak, 6 to 8 inches of snow had accumulated in those areas impacted by the band. A peak total of 8.2 inches was measured in Oberlin (Lorain County) with 8.0 inches in North Royalton (Cuyahoga County). Peak totals in Huron, Medina and Summit Counties were just over 6 inches. Heavy snow also fell in the Youngstown area which was closer to the surface low. 6 to 7 inches of snow was reported across much of Mahoning County. Some accidents were reported but the impact of this event was lessened because the snow ended before the morning commute.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746583, 746584, 746585, 746582, 746586, 746587.